Q: My husband’s psychiatrist changed his meds around adding and taking away and changing doses all in less than a month. He
He began to exhibit strange behaviors that quickly advanced to seizure like shaking of his entire body then going completely limp and being non responsive. I took him to 1 hospital that said he was low on magnesium and sent him home. Took him to another and they did lots of tests and said it was his medication. Either he was over medicated or it was not the right dosages. His psychiatrist said he had to go to hospital to psych ward. They threatened to stop him as a patient too. He went but they are not treating him well and he can’t leave. What are our options?
First and foremost, it is essential for you to understand the anticipated effects and the potential side effects of your husband's medication. Psychotropic drugs, generally, have a host of very unpleasant, known side effects and many are prescribed as maintenance medication. Whether your husband is extremely sharp, or his faculties are dulled by time, his physical condition, the medication, or a combination, he needs someone who cares about him (you) to see the doctor with him and to ask about potential side effects and what to watch for with any new medicine. You should also monitor that your husband takes his medication regularly without skipping doses or taking double doses because he forgot that he took it. You are right to have questions but they cannot be addressed to an attorney. Rather, your questions need to be asked of the psychiatrist, ideally your husband's treating psychiatrist. For example, you would want to know if accidentally taking a double dose of his medication could have caused the behavior that you witnessed or whether he takes medicine that causes his magnesium levels to be very low.
From the information that you provided, your husband has sustained no permanent injury. Rather, he obviously had a bad reaction to the medicine, an inadvertent double dose of the medicine, or one or more of his other medications may be responsible for low magnesium levels may or may not have been the proximate cause of the symptoms that you witnessed. I am not a doctor. Only a doctor can give you that information.
Irrespective of the details, doctors are given great latitude in the practice of medicine, perhaps most especially in the practice of psychiatric medicine. If you are asking whether you have an action against anyone, the clear answer is that you do not because on your facts, your husband sustained no permanent injury. Do not change any of your husband's medication without consulting his psychiatrist and do make an appointment to see the psychiatrist ASAP so that you can learn exactly what happened and what, if anything, you may be able to do to prevent it from happening again. You should always carry an index card or piece of paper with every medication that your husband is currently taking, along with the dosage. It is absolutely critical to anyone's medical care that all of their medical doctors know all medications prescribed. As someone gets older and may require multiple maintenance medications, the patient and the doctors really need to come to an agreement that only one doctor will prescribe medication. No matter how capable the doctors, when multiple doctors are writing prescriptions for the same patient, there is an ever-increasing likelihood of potential drug interactions and the possibility of two doctors writing the same prescription. Many doctors will refuse the liability for reviewing chart notes from other doctors on the same patient. A typical elderly patient may be seeing a cardiologist, an orthopedic doctor, and a nephrologist and perhaps a psychiatrist. Each of those doctors writes the chart note every time the doctor sees that patient. If the doctor makes himself/herself responsible for everything prescribed by other doctors, the doctor would necessarily need to make four entries every time the patient was seen. Most doctors begrudge the time necessary to prepare chart notes when they see a patient. It is foolhardy to assume that even if records are shared, all of the doctors are going to have the opportunity to Review all of the chart notes and thereby make themselves aware of all medication being prescribed. It is a recipe for disaster that is why YOU must monitor.
Justia Ask a Lawyer is a forum for consumers to get answers to basic legal questions. Any information sent through Justia Ask a Lawyer is not secure and is done so on a non-confidential basis only.
The use of this website to ask questions or receive answers does not create an attorney–client relationship between you and Justia, or between you and any attorney who receives your information or responds to your questions, nor is it intended to create such a relationship. Additionally, no responses on this forum constitute legal advice, which must be tailored to the specific circumstances of each case. You should not act upon information provided in Justia Ask a Lawyer without seeking professional counsel from an attorney admitted or authorized to practice in your jurisdiction. Justia assumes no responsibility to any person who relies on information contained on or received through this site and disclaims all liability in respect to such information.
Justia cannot guarantee that the information on this website (including any legal information provided by an attorney through this service) is accurate, complete, or up-to-date. While we intend to make every attempt to keep the information on this site current, the owners of and contributors to this site make no claims, promises or guarantees about the accuracy, completeness or adequacy of the information contained in or linked to from this site.